Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Sore eyes, hazy vision, headache, nausea. Diagnosed with ADHD, asthma. Suggest remedy

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5293 Questions
Complaint:     For the last nine months or so, have significantly sore eyes (especially after reading / using my PC a great deal). There seems to be a high correlation to intense reading/PC use, and the following symptoms:
•     Sore eyes (around the top mostly; looking up (e.g. top of PC screen) is less comfortable)
•     Significant sensitivity to light
•     hazy vision, (occasionally significant impairment (e.g cannot read well, or drive at night))
•     headaches, (occasionally wake up ~ 3:00 am with extremely sore eyes and headache)
•     some nausea (with loose bowel movements).

•     Seems to happen after a day or two of intense reading and/or PC work.

Personal information:
•     53 year old
•     Male
•     teach college (XXXXXX
•     Former VP Finance (employers:XXXXXX
•     Had headaches since teen (took 16 aspirin a day at age 18, now take 6 aleve / day).
•     Have used a PC 10+ hours/day since 1985 - nothing new there.

Health history:
•     generally healthy, strong, 5’9, weight 190 lbs
•     have significant heart flutter (prescription for beta-blockers, but don't take)
•     diagnosed with ADHD in 1967 – still have prescription for Dexedrine, but don’t take)
•     have seasonal asthma (bronchitis / pneumonia every year since 1 year old)

Hi, may I answer your health queries? Please type your query here...
Posted Sat, 27 Apr 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 5 hours later

Thank you for posting your query.

I really appreciate the detailed description you have provided, regarding your medical problems. It helps.

Based on the description, you seem to be having a chronic migraine.

The best way to tackle it is taking preventive medications (to reduce the frequency and severity of headache episodes). I know you do not like medications though!

Options for preventive medications include beta blockers (which would help your flutter too!), topiramate, divalproex, etc. Botox injections have recently got approved for this indication too.

Preventing the triggering factors is also advised, however, it may not be possible in your case. Anti-glare screen on computer may be good for you. Taking small breaks at regular intervals would also be useful.

I hope it helps. I would be pleased to answer any follow up questions.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Follow-up: Sore eyes, hazy vision, headache, nausea. Diagnosed with ADHD, asthma. Suggest remedy 12 hours later
Thank you,

I have two questions:

1) The current beta blocker Rx is for Toprol XL 25 (I haven't taken it since 2006)
- is this a good Rx to take care of the headaches?
I will follow up with a local doctor, but would you recomment a different drug, different dose?

2) Also, I am wondering WHY are these headaches increasing in severity now, at age 53 (to the point that I can't see well). I retired from being CFO due to the heart problem; life as a professor is far less intense - I always had to read a great deal, and spend a great deal of time on a PC - so why now?

Possibilities could include the following changes:
- my eyes have deteriorated (glasses strength doubled last two years) - I see optometrist every six months now, and have appt with an Opthamologist next week.
- we changed to CFLO (compact florescent) light bulbs?
- new PC (another Toshiba, but this is my 15th laptop, and 7th Toshiba)?
- simply age (although only 53)?

Thank you in advance, and good karma,
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back with more details, and asking important questions.

Regarding beta blockers, propranolol is the most preferred drug for migraine, though other beta blockers too have anti-migraine properties. The usual recommended dose for propranolol for migraine ranges from 40-160 mg per day.

It is difficult to pinpoint a specific reason for worsening of migraine in your case. Deterioration of vision could be a reason. Other possibilities mentioned by you are unlikely to aggravate the migraines. Regarding age, in most, the severity of migraine decreases after 50! Severe migraines are generally more common in younger people!

Other common triggers for migraine are reduced sleep, stress, not eating food on time, etc.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor